Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Long-term Use of PPIs

09/27/2011

Question:

I have bloating, tightness of Abdomen / Stomech, Nausea, Belches, Heart - Burn, etc. after meals. I have also little (Loose - Type) motion after every meal. Please advice medicines / treatments. Also whether the Proton Pump Inhibitors like Panataprazole, Rabeprazole and Esompraozole can be taken for very long term daily continously without harm. I am Diabetic and Hypertensive and both are almost under control with medicines. I am 74 having active working life in own office. Also, please advise about the medicine Levosulpiride, its use / indiciation, whether it can be taken long term daily / regularly.

Answer:

I cannot advise on treatments, medicines without knowing what work-up you have had done. It sounds like an irritable bowel syndrome in which case an antispasmodic for the bowels may help (i.e. Levsin, Bentyl) but I cannot say for sure. It is safe to take the medications you mentioned long-term. There have been studies showing increased risk of osteoporosis so be mindful of your calcium intake and add supplement if needed. I do not have any information on the drug you mentioned.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Annette  Kyprianou, MD Annette Kyprianou, MD
Senior Clinical Instructor of Medicine
School of Medicine
Case Western Reserve University